View Full Version : Narcan for nausea
05-05-2009, 02:10 PM
I pick up extra hours in the PACU and had a question that some of you might be able to help me learn a little more about. There is a newer group of MDA's and they are doing mor duramorph spinals to manage post op pain for TKA pt's. So far it has been great with pt's not needing any post op IV meds or PCA. So today one of the patients became quite nauseous, and the patient was ordered a narcan drip 2mg/500cc NSS at 25cc/hr. I had never seen this before and was wondering if anyone has experienced it in practice. It worked well, and the patient remained pain free. I have also looked for some online info for this and came up empty handed, so any input on how this works would be appriciated.
05-05-2009, 03:16 PM
Duramorph as you know is just preservative free Morphine. Morphine is a Mu receptor agonist and as such can cause nausea. When Duramorph is administered interthecally, it is eliminated by rostral spread. By giving a low dose IV narcan infusion, one may block this Mu receptor nausea effect in the brain as narcan crosses the blood brain barrier. The narcan dose you reference is sufficient to reverse the nausea without being significant enough to reverse the analgesic effect in the cord.
While narcan may be used for this effect, its use in this manner is not widespread in MY experience. I once worked with an anesthesiologist who routinely administered duramorph 1.5 mg plus fentanyl 75 mcg along with 7.5 mg marcaine interthecally. I assume you likely do not recognize the significance of these doses as you have not been trained in spinal block administration. This is a lethal dose. It will cause apnea. He would then start a narcan drip and titrate to respirations, puritis and nausea. He believed he would achieve better analgesia by compartmentalizing the narcotic to the cord.
Powered by vBulletin® Version 4.2.1 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.